Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 322, NWS Midland/Odessa, TX

August 27, 2004Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 27, 2004, 1:47 PM CDT for Brewster County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2004, 1:47 PM CDT (18:47 UTC)
Expired
Aug 27, 2004, 2:45 PM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 6.8 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 972 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
972 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 271847
SVRMAF
TXC043-271945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
147 PM CDT FRI AUG 27 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 245 PM CDT

* AT 141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 5 MILES
  NORTHEAST OF TERLINGUA RANCH LODGE...OR 14 MILES NORTHWEST OF   
  PANTHER JUNCTION...MOVING SOUTH AT 5 MPH. ANOTHER SEVERE 
  THUNDERSTORM WAS LOCATED ABOUT 17 MILES NORTHWEST OF 
  TERLINGUA...MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TERLINGUA RANCH LODGE...
  STATE HIGHWAY 118...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 2975 10374 2940 10374 2934 10323 2956 10296

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 11:31 AM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 27, 11:31 AM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1131 AM CDT FRI AUG 27 2004

.UPDATE...
SURFACE COLD FRONT CONTINUES TO PROGRESS SOUTH THROUGH THE TEXAS
SOUTH PLAINS AND EASTERN NEW MEXICO LATE THIS MORNING. AT 16Z...THE
FRONT EXTENDED FROM FAR NORTHERN LEA COUNTY NEAR TATUM...TO NEAR
PLAINVIEW. THINK THE FRONT WILL GRADUALLY SLOW DOWN AND WILL EXTEND
ROUGHLY FROM THE FAR SOUTHEAST NEW MEXICO PLAINS THROUGH THE
NORTHWEST PERMIAN BASIN LATE THIS AFTERNOON. HAVE COOLED MAXIMUM
TEMPERATURES A BIT IN THESE AREAS...AND ADJUSTED WIND GRIDS
ACCORDINGLY.

IN ADDITION...SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS MORNING
ALONG THE SOUTHERN EDGE OF A SHORTWAVE SHEAR AXIS EXTENDING ACROSS
THE BIG BEND/LOWER TRANS PECOS REGION. OTHER ISOLATED CELLS ARE
BEGINNING TO DEVELOP FROM SOUTHERN UPTON COUNTY NORTHEAST INTO
MITCHELL/SCURRY COUNTIES. WE HAVE INCREASED RAIN CHANCES FOR THE
AFTERNOON FROM THE LOWER TRANS PECOS NORTHEAST THROUGH THE PERMIAN
BASIN/WESTERN LOW ROLLING PLAINS. UPDATED PRODUCTS WILL BE SENT
SHORTLY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

21
Hazardous weather outlook, Aug 27, 5:00 AM CDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 AM CDT FRI AUG 27 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-272200-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
500 AM CDT (400 AM MDT) FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN AND NEAR THE
DAVIS AND GLASS MOUNTAINS...AND EASTWARD OVER THE STOCKTON PLATEAU.
MORE ISOLATED THUNDERSTORMS WILL BE POSSIBLE FROM THE WESTERN LOW
ROLLING PLAINS...ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS...
AND INTO THE BIG BEND REGION.  WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED WITH THESE THUNDERSTORMS...HOWEVER AN ISOLATED STORM OR
TWO COULD STRENGTHEN ENOUGH TO PRODUCE DAMAGING WINDS OR LARGE
HAIL.

A COLD FRONT WILL PUSH INTO TO SOUTHEAST NEW MEXICO...THE NORTHERN
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS LATE TONIGHT.  AN
ISOLATED STORM OR TWO THAT DEVELOPS ALONG THE FRONT COULD PRODUCE
LARGE HAIL OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NORTHEAST WINDS ARE EXPECTED TO INCREASE TO THE 30 TO 40 MPH RANGE
SATURDAY MORNING IN GUADALUPE PASS BEHIND A SOUTHWARD MOVING COLD
FRONT.  MOTORISTS SHOULD EXERCISE CAUTION IF PLANNING TRAVEL THROUGH
GUADALUPE PASS SATURDAY.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ANTICIPATED ISOLATED NATURE OF ANY SEVERE WEATHER THAT
AFFECTS THE AREA THIS AFTERNOON AND OVERNIGHT...ORGANIZED SPOTTER
ACTIVATION IS NOT EXPECTED.  HOWEVER...SPOTTER GROUPS AND EMERGENCY
MANAGERS SHOULD MONITOR THE LATEST WEATHER INFORMATION SHOULD SEVERE
WEATHER THREATEN THE AREA.

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.